Alert archive / Kansas / Heat Advisories in 2011

Heat Advisory 2, NWS Goodland, KS

July 9, 20114 counties in Kansas

NWS Goodland, KS issued this heat advisory at Jul 9, 2011, 3:19 PM CDT for 4 counties in Kansas. It took effect at Jul 10, 2011, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2011, 3:19 PM CDT (20:19 UTC)
In effect from
Jul 10, 2011, 12:00 PM CDT
Expired
Jul 10, 2011, 8:05 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this heat advisory went out at Jul 9, 12:53 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 12:53 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1153 AM MDT SAT JUL 9 2011

.DISCUSSION...
315 AM MDT SAT JUL 9 2011

A RIDGE WILL CONTINUE OVER THE PLAINS THROUGH TONIGHT AND THEN
SHIFTS EAST SOME ON SUNDAY AND MONDAY. THE RIDGE RETROGRESSES AND
AMPLIFIES SOME MONDAY NIGHT. A SURFACE TROUGH WILL PERSIST OVER
EASTERN COLORADO/WESTERN KANSAS THROUGH THE PERIOD.

NUMEROUS SHORTWAVES WILL RIDE OVER THE RIDGE AND ACROSS THE FA EACH
AFTERNOON AND NIGHT THROUGH MONDAY NIGHT. STORMS WILL FIRE ALONG THE
TROUGH AXIS IN EASTERN COLORADO DURING THE AFTERNOON AND THEN MOVE
EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE
EVENING AND OVERNIGHT. PLAN TO KEEP SLIGHT CHANCE POPS FOR THE
AFTERNOON PERIODS AND HIGHER CHANCE POPS FOR THE NIGHT PERIODS. CURRENT
RADAR STILL GETTING RETURNS ON SHOWERS AND STORMS MOVING ACROSS
THE NORTHWEST PORTION OF THE FA. INTENSITY AND COVERAGE IS
DECREASING WITH TIME BUT EXPECT THESE TO LAST INTO THE MORNING SO
WILL ADD SLIGHT CHANCE POPS.

SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING WITH CAPE
FROM 1000 TO 2000 J/KG AND SHEAR AT 40 KTS. STORM MOVEMENT WILL
RANGE FROM 15 TO 20 MPH.

850 TEMPERATURES SUPPORT TEMPERATURES IN THE MID/UPR 90S TODAY
THROUGH MONDAY. MIN TEMPERATURES WILL CONTINUE TO RANGE FROM 65 IN
THE WESTERN FA TO AROUND 70 IN THE EAST.

FS
&&

.AVIATION...
1153 AM MDT SAT JUL 9 2011

FOR THE 18Z TAFS...EXPECT THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO
AFTER 21Z...AND THEN MOVE EAST. MODELS ARE IN DECENT AGREEMENT BRINGING
CONVECTION OVER KGLD...AND AM CONFIDENT ENOUGH TO ADD A TEMPO GROUP
OF TSRA BETWEEN 01Z-04Z THERE WITH ASSOCIATED GUSTY WINDS. CONVECTION
IS ALSO POSSIBLE AT KMCK...BUT WILL JUST MENTION VCTS THERE DUE TO
SOME UNCERTAINTY. CONVECTION SHOULD BE EAST OF BOTH SITES AFTER 06Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 9, 11:39 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SAT JUL 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT SAT JUL 9 2011 /1139 AM CDT SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM
MDT...AND THEN MOVE EAST OVER WESTERN KANSAS AND SOUTHWEST
NEBRASKA DURING THE LATE AFTERNOON AND EVENING. SOME STORMS WILL
PRODUCE WIND GUSTS TO 75 MPH AND ONE INCH DIAMETER HAIL. ALTHOUGH
THE ENTIRE TRI-STATE AREA HAS A CHANCE FOR SEVERE THUNDERSTORMS...
THE BEST CHANCE WILL BE ALONG AND NORTH OF INTERSTATE 70.
ADDITIONALLY...SOME STORMS WILL PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING EAST OF A LINE FROM YUMA COLORADO TO OAKLEY KANSAS.
LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON
AND EVENING FROM MONDAY THROUGH NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

MENTZER

In the hours before

Local storm report, Jul 9, 10:34 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 AM MDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     FLASH FLOOD      5 WNW JOES              39.68N 102.77W
07/09/2011                   YUMA               CO   EMERGENCY MNGR

            NUMEROUS COUNTY ROADS WERE UNDERWATER.

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:13 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman47 min
Jul 8, 9:03 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman42 min
Jul 8, 11:08 PM CDTSpecial Weather StatementGLDRawlins37 min
Jul 9, 6:53 PM CDTSpecial Weather StatementGLDSherman37 min
Jul 8, 7:19 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson26 min
Jul 8, 7:24 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
Jul 8, 7:42 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson33 min
Jul 8, 8:41 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma49 min
Jul 8, 10:39 PM CDTSpecial Weather StatementGLDYuma21 min
Jul 8, 11:01 PM CDTSevere Thunderstorm WarningGLDYuma30 min
Jul 8, 11:29 PM CDTFlash Flood WarningGLDYuma3 hr
Jul 8, 11:33 PM CDTSpecial Weather StatementGLDYuma27 min
Jul 9, 3:10 PM CDTFlash Flood WatchGLDYuma13 hr
Jul 9, 4:42 PM CDTSevere Thunderstorm WarningGLDKit Carson63 min
Jul 9, 5:37 PM CDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 9, 6:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson56 min

Nearby

Heat Advisories in Kansas, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.